Diabetic Shock

Diabetic shock, or insulin shock, is the body’s response to low blood glucose, known as hypoglycemia.  Hypoglycemia is usually caused from administering too much insulin combined with an inadequate amount of food. The resulting low level of blood sugar causes a person to exhibit signs of:

  • nervousness and shakiness
  • perspiration
  • dizziness or light-headedness
  • confusion, and difficulty speaking

First Aid for anyone with hypoglycemia starts with getting sugar into their blood stream quickly:

  • If the person is unconscious or disoriented, immediately call 911 and do not force food or drink, especially if they cannot swallow. Trained responders can deliver a glucagon injection, if a supply is readily available.
  • Check to see if the person has any glucose tablets, and quickly hand them 2 or 3 pills.
  • Beverages that contain sugar can be quickly ingested if there is no medication available. Offer the person a glass of milk, fruit juice, or regular soda,
  • Foods that contain mostly sugar can also be consumed such as hard candy, honey, or a couple of packets of sugar. 

The symptoms of insulin or diabetic shock may seem mild at first. But they should not be ignored. If the condition is not treated quickly, hypoglycemia can become a very serious condition that can lead to a coma and even death.     

Sources:

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s